If you suspect your dog has consumed something poisonous, get him to an emergency veterinarian immediately. It's possible that your vet will give your dog apomorphine to make him vomit. Although it's a morphine derivative, apomorphine isn't a painkiller. While apomorphine isn't approved by the U.S. Food and Drug Administration for canine use, veterinarians may use it as an "extra-label" drug. This medication is only available through a compounding pharmacy by veterinary prescription.
Apomorphine in Dogs
Your veterinarian will give administer apomorphine either by injection, orally or by putting a quick-dissolving tablet in the tissue around the eyelid of your dog. The drug works by stimulating the areas of your dog's brain, which will cause him to throw up. Vomiting occurs most rapidly after intramuscular injection. The dog throws up between 40 and 60 percent of his stomach contents, but must be given within four hours of ingesting a toxin. Side effects include ongoing vomiting and excitement. If the poisoning results from eating any caustic materials, including any type of petroleum, the dog should not receive apomorphine. If he's already vomited a significant amount of his stomach contents, your vet is unlikely to give him apomorphine. If the drug doesn't make your dog vomit, your vet will not administer another dose as excessive amounts can be toxic.